Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 149, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 23, 2001, 5:17 PM EST for Grant County, Indiana. It was in force for 23 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 5:17 PM EST (22:17 UTC)
- Expired
- Sep 23, 2001, 5:40 PM EST
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:17 PM EST | Hail 0.88 | Marion, IN | |
| Sep 23, 5:28 PM EST | Thunderstorm Wind | Gas City, IN | Six trees, each approximately 12 inches in diameter, were blown down. |
| Sep 23, 5:30 PM EST | Hail 0.75 | Gas City, IN | |
| Sep 23, 5:30 PM EST | Thunderstorm Wind | Gas City, IN | Numerous power and telephone lines blown down. |
| Sep 23, 5:30 PM EST | Thunderstorm Wind | Marion, IN | A large tree at 1623 East 37th Street in Marion was blown down by thunderstorm wind gusts. The tree brought down utility lines, damaged a garage roof, and blocked part of a road. |
| Sep 23, 5:30 PM EST | Thunderstorm Wind | Marion, IN | Two trees blown down on Meridian Street between 50th and 53rd Streets. |
| Sep 23, 5:30 PM EST | Thunderstorm Wind | Countywide, IN | High winds brought down numerous power lines across Grant County. As many as 300 people were without power in the Gas City and South Marion areas until around 8:45 pm Sunday night. An additional 200 people were without power throughout the rest of the county |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS53 KIWX 232220 SVRFWA INC053-232240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 517 PM EST SUN SEP 23 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRANT COUNTY IN INDIANA * UNTIL 540 PM EST * AT 517 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH NICKEL SIZE HAIL 2 MILES SOUTHWEST OF MARION...MOVING EAST AT 45 MPH. GAS CITY...UPLAND AND VAN BUREN ARE IN THE PATH OF THIS STORM. ONE INCH DIAMETER SIZE HAIL IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4061 8570 4043 8565 4049 8545 4065 8546
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:01 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 23, 2:01 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 201 PM EST SUN SEP 23 2001 SEVERAL FCST PROBLEMS TO DEAL WITH THIS AFTN...BEGINNING WITH SEVERE THREAT AHEAD OF COLD FRONT. ETA HAS COME INTO LINE WITH PAST AND CURRENT RUN OF AVN/MRF...BUT IT APPEARS TO PULL UPPER LOW EAST TOO FAST. HAVE FOLLOWED MRF/AVN FOR CONSISTENCY AND THEY ARE A LITTLE SLOWER TO PULL LOW OUT OF AREA. TSRA AND EVEN SHRA HAVE HAD DIFFICULTY DEVELOPING THIS AFTERNOON IN LOW SFC DWPT AIR. SFC ANALYSIS AND MSAS INDICATE A PRE FRONTAL TROF HAS DEVELOPED AND IS MOVING ACRS WRN FA. FEW SHOWERS HAVE FINALLY DEVELOPED ALONG THIS TROF. MSAS 3HR PRES CHANGE SHOWS GOOD RISE/FALL COUPLET...ALLOWING SFC FNT TO MOVE EAST AS SFC LOW MOVES FM LK MI ONSHORE. WINDS HAVE BACKED NICELY AHEAD OF TROF AND TEMPS HAVE RESPONDED TO SS BY RISING WELL INTO MIDDLE 70S. RESULTANT CAPE HAS INCREASE TO OVER 1000 J/KG AND LI/S TO -2. TSRA AND SVR THREAT STILL POSSIBLE OVR ERN FA AS TROF MOVES THROUGH THIS AFTN. CDFNT WL THEN MOVE ACRS AREA OVERNIGHT. SOME RECOVERY IN LOW LEVEL WINDS BEHIND INITIAL TROF WL ALLOW FOR LOW LEVEL CONVERGENCE ALONG FNT AND SCT TSRA/SHRA WITH FROPA. VIS IMAGERY AND KILX 88D SHOWING THE FNT NICELY AS A THIN LINE OF CONVERGENCE. KILX 88D ALSO BEGINNING TO SHOW SOME INCREASE IN WEAK RETURNS AHEAD OF FNT. WL DECIDE ON EXACT POPS AT ISSUANCE TIME...BUT FOR NOW LEANING TOWARD SCT WORDING TONIGHT. CAA...IMPRESSIVE COLD POOL ALOFT AND H5 LOW CLOSING OFF WL KEEP IT CLOUDY ON MONDAY WITH INSTABILITY SHOWERS. LAKE EFFECT SHOWERS POSSIBLE BUT BEST FETCH FOR NW FA DOES NOT OCCUR TIL MON NIGHT. DELTA T/S 16 TO 18C WITH CYCLONIC FETCH...BUT WRN AREAS ALSO BEGINNING TO DRY OUT WITH SUBSIDENCE TRYING TO WORK IN. AVN INDICATES NUMEROUS SHORTWAVES AND WRAP AROUND MOISTURE TO AFFECT REST OF FA INTO TUE NIGHT. WL CONT CHC POPS ALL AREAS WITH SLIGHTLY HIGHER POPS NEAR LAKE AND IN FAR EAST. COULD BE LINGERING SHOWERS IN EAST ON WED BUT NOT READY TO INTRODUCE POPS AS AVN AND MRF SHOW UPPER LOW LIFTING OUT ON WED. UPSTREAM KICKER THAT MRF WAS DEVELOPING INTO YET ANOTHER CLOSED LOW FOR LATE THIS WEEK NOW APPEARS TO BE TAKEN NORTH INTO CANADA BY 120 HR AVN. WL CONT WITH DRY EXTENDED AND COOLER THAN NORM TEMPS. .IWX..NONE. LASHLEY
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.